MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 3.5MM CORTEX SCREW SELF-TAPPING 20MM; SCREW,FIXATION,BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 3.5MM CORTEX SCREW SELF-TAPPING 20MM; SCREW,FIXATION,BONE
Model Number 204.820
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event is unknown.Device is not expected to be returned for manufacturer review/investigation.Device evaluation/investigation could not be completed; no conclusion could be drawn as product was not returned to manufacturer.Device history records review could not be completed without lot number.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2013 (approximate date), patient assisted a friend by loading a motorcycle on to a trailer when the motorcycle fell on to his lower right leg.Patient sustained a distal tibia and fibula fracture above the right ankle.Patient underwent surgery on (b)(6) 2013 (approximate date) to immobilize the lower right leg/ankle for the healing process and was implanted with synthes locking small fragment set which consisted of plates and screws.In (b)(6) 2015 patient noticed pain and swelling and a curvature that began to develop in his lower right leg/ankle and went to the emergency room in (b)(6) 2015 at one hospital and then to another hospital due to the pain and the deformity developing in his lower right leg/ankle.X-rays taken on (b)(6) 2015 (approximate date) and again on (b)(6) 2015 (approximate date) revealing a curvature/deformity.It was noted that the plate was broken along with many of the screws and there was a nonunion of the tibia and fibula fractures.After the emergency room visit, patient went to a medical center for further evaluation.Patient was informed about undergoing revision surgery to remove the broken hardware, reset the broken tibia and fibula and implant new hardware.On (b)(6) 2015 patient underwent revision surgery to remove the broken plate and screws and implant new hardware.Some of the broken screws could not be removed, as they had become embedded into the bone causing the need for a third surgery to remove the broken screws.(no malfunction against new hardware, still implanted).Due to infection, the patient underwent a fourth surgery which also involved wound care.(no malfunction against new hardware, still implanted).Patient continues to have pain and discomfort prohibiting and/or limiting various physical activities and has a permanent deformity in his lower right leg/ankle.The hardware implanted for the second surgery on (b)(6) 2015 is not broken, remains implanted and is functioning properly.Patient admitted to emergency room on (b)(6) 2017 for chronic osteomyelitis in his right leg surrounding the hardware implanted in his right lower extremity, secondary to (b)(6).Blood and pus draining from an open wound on the medial aspect of his distal right tibia.Reportedly, patient jumped out of a truck recently and the ankle wound started to bleed.Patient given a vac and cultures grew (b)(6).Patient underwent hardware removal, placement of an antibiotic cement spacer as well as placement of an incisional vac on (b)(6) 2017.There was a moderate degree of bony overgrowth on the plate, which was removed with an osteotome and rongeur.Old chronic fracture deformities of the distal right tibia and fibula shafts with fixation plates and screws in place.Some of the tibia fixation screws are fractured.Suspected acute nondisplaced transverse fracture of the distal right tibia at site of old fracture.The distal right tibia at the fracture site exhibits a linear lucency which suggests a new fracture.Large zone of variable lucency and sclerosis in the right distal tibia and fibula are present which can be seen with osteomyelitis.The proximal and right tibia and fibula are intact.Reportedly, patient has a history of being non-compliant.Postoperative changes from open reduction and internal fixation of distal tibial and distal fibular fractures.A long metallic plate and multiple screws are sent from the mid tibial diaphysis to the medial malleolus.At least 3 or 4 of the screws are broken, with fragments of the screws embedded within the bone.The bone of the tibial developed considerable callus formation around the fracture site and there is no evidence of nonunion.The tibia and fibula are fused by considerable bone formation.Considerable bony cortical thickening and the findings could represent chronic osteomyelitis.Soft tissue swelling around the ankle and throughout the distal two thirds of the right calf, consistent with cellulitis.Callus formation and sclerosis around the distal tibia and fibula fracture sites.Abnormal density in the bone suspicious for chronic osteomyelitis.There were several broken screw heads that were removed.There were a couple of screws that were intact and those were removed.The plate was removed.Fluoroscopic guidance was used to localize the multiple broken screws remaining in the tibia both proximally and distally.A combination of trephines from the synthes broken screw removal tray and high speed burr was used to remove all of the broken screws.It took at least one (1) hour to remove the multiple broken screws, given that they were buried in the bone.A lateral incision was made over patient's previous scar and exposed the fibula plate.There was a single remaining screw in the tibia which was accessed through the lateral incision and using a trephine was able to remove it.Fluoroscopic imaging confirmed complete implant removal.There was no motion present at the fractures, which appeared healed.There was evidence of a tibiofibular synostosis.Surgeon obtained bone from the draining sinus and excised a sequestrum from the area of previous bone grafting.Curette, rongeur and high speed burr used to perform and partial craterization of this area of tibia osteomyelitis.The area of bone infection had been craterized down to healthy bleeding cortical and cancellous bone.There was a large metaphyseal bone defect medially as a result of removing the broken retained screws.Thorough lavage of the wounds was performed with a pulsavac.Vanomycin was impregnated with polymethylmethacrylate cement and filled the bone voids and allowed to cure.Final fluoroscopic imaging confirmed acceptable position of the cement.The sinus tract through the soft tissues was excisionally debrided and there was a residual 1.5 x 1.5 cm open wound.A wound vac sponge was applied to the open wound and an incisional wound vac was placed over the remaining medial incision to help take tension off the skin edges.Patient visit on (b)(6) 2017: right lower extremity with eschar over wound site and swelling to area with erythema.Patient visit on (b)(6) 2017: plan is to complete 42 days of therapy as patient has chronic wound with bone infection.Surgeon concerned patient may require flap graft if scabbed area does not epithelialize.Concomitant devices reported: trephines from the synthes broken screw removal tray (part # unknown, lot # unknown, quantity unknown), high speed burr (part # unknown, lot # unknown, quantity unknown).The reported event has been documented in three (3) complaint files: (b)(4) - patient underwent revision surgery for infection and broken screws.There is a total of two (2) plates and 13 screws for the event.This complaint captures the first ten (10) devices - 2 plates and 8 screws.(b)(4) captures the remaining screws - five (5) screws and one (1) unknown screw which is for the purpose of identifying the broken screws as a malfunction.It is unknown which screws broke.(b)(4) captures the intra-operative event of bone damage and surgical delay caused during screw removal.One (1) unknown screw addresses the malfunction and ae.It is unknown which screws contributed to the bone damage during screw removal.This report is for one (1) 3.5mm cortex screw self-tapping 20mm.This is report 8 of 10 for (b)(4).
 
Additional Manufacturer Narrative
Additional relevant tests/lab data added.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Office visit (b)(6) 2017: ulcer present to rle (right lower extremity) and patient experiencing mild pain, swelling and erythema.Patient sustained a laceration.Has enlarged lymph nodes but no pain on weight bearing.Right inguinal lymphadenopathy present.Radiographically, tibia appears to be partially healed.Fibula osteotomy is healed.Patient reported sharp, intermittent, radiating pain in his right lower leg.Patient¿s vac (right medial leg) was changed on (b)(6) 2017.
 
Event or Problem Description
Patient consultation on (b)(6) 2017: notes reflect that patient did not follow up after completion of intravenous antibiotics to be transitioned to chronic oral suppression.Patient was transferred to another hospital on (b)(6) 2017 and discharged on (b)(6) 2017.Physical examination showed his right lower extremity malformed.It is a little irregular and it is obviously not straight.There are surgical incisions on the medial and lateral aspect.Patient having wound pain on (b)(6) 2017 and complained of pain (7/10) (b)(6) 2017 and pain (6/10) on (b)(6) 2017 to lower leg and required prescription medication.Patient has impaired gait, noted on (b)(6) 2017.Right medial calf wound with sutures has opening that is 1 x 1 x 1.7 cm noted on (b)(6) 2017.Right medial calf wound with sutures has opening that is 1 x.8 x 1.8 cm noted on (b)(6) 2017.Wound on the medial side is 1.2 x.3 x 1.4 cm noted on (b)(6) 2017.Patient ambulates with crutches on (b)(6) 2017.Noted in records from (b)(6) 2017 that right lateral calf, right tibial sutures are intact.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Upon review of the provided x-rays, and the report of an infection was unable to be confirmed.Product was not returned and no lot number was provided.Based on the information available, this complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.5MM CORTEX SCREW SELF-TAPPING 20MM
Common Device Name
SCREW,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7295056
Report Number2939274-2018-50778
Device Sequence Number877305
Product Code HWC
UDI-Device Identifier10886982146281
UDI-Public(01)10886982146281(10)LOT#UNKNOWN
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K112583
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number204.820
Device Catalogue Number204.820
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/26/2018
Supplement Date Received by Manufacturer01/31/2018
02/15/2018
03/14/2018
Initial Report FDA Received Date02/24/2018
Supplement Report FDA Received Date03/02/2018
03/14/2018
04/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight75